Alert archive / Indiana / Flash Flood Warnings in 2009

Flash Flood Warning 12, NWS Indianapolis, IN

May 25, 2009Daviess County, Knox County, Martin County, Indiana

NWS Indianapolis, IN issued this flash flood warning at May 25, 2009, 2:27 PM EDT for Daviess County, Knox County, Martin County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2009, 2:27 PM EDT (18:27 UTC)
Expired
May 25, 2009, 5:30 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, IN, Knox County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 68 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 251827
FFWIND
INC027-083-101-252130-
/O.NEW.KIND.FF.W.0012.090525T1827Z-090525T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EDT MON MAY 25 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIESS COUNTY IN SOUTHWEST INDIANA...
  EASTERN KNOX COUNTY IN SOUTHWEST INDIANA...
  MARTIN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 530 PM EDT

* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
TORRENTIAL RAINS OCCURRING ACROSS PARTS OF DAVIESS AND MARTIN 
COUNTIES. THE HEAVIEST RAINS WERE OCCURRING AROUND THE ALFORDSVILLE 
AREA WHERE FLASH FLOODING IS LIKELY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST BOGGS 
LAKE.....BURNS CITY...PLAINVILLE...ODON AND ELNORA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3852 8710 3853 8711 3853 8718 3855 8720
      3854 8725 3854 8734 3868 8727 3889 8723
      3885 8670 3853 8670 3852 8684 3851 8686
      3850 8695

$$

CO
2 follow-up statements
000 
WGUS73 KIND 252003
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 PM EDT MON MAY 25 2009

INC027-083-101-252130-
/O.CON.KIND.FF.W.0012.000000T0000Z-090525T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS-KNOX-MARTIN-
403 PM EDT MON MAY 25 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
DAVIESS...MARTIN AND EASTERN KNOX COUNTIES...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST BOGGS
LAKE...LACY...INDIAN SPRINGS...BURNS CITY...WASHINGTON...SHOALS...
PLAINVILLE...ODON...MONTGOMERY...LOOGOOTEE...ELNORA AND CANNELBURG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3852 8710 3853 8711 3853 8718 3855 8720
      3854 8725 3854 8734 3868 8727 3889 8723
      3885 8670 3853 8670 3852 8684 3851 8686
      3850 8695

$$

CP
000 
WGUS73 KIND 252126
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
526 PM EDT MON MAY 25 2009

INC027-083-101-252136-
/O.EXP.KIND.FF.W.0012.000000T0000Z-090525T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS-KNOX-MARTIN-
526 PM EDT MON MAY 25 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM EDT FOR DAVIESS...
MARTIN AND EASTERN KNOX COUNTIES...

LAT...LON 3852 8710 3853 8711 3853 8718 3855 8720
      3854 8725 3854 8734 3868 8727 3889 8723
      3885 8670 3853 8670 3852 8684 3851 8686
      3850 8695

$$

CP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 25, 1:15 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 25, 1:15 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
115 PM EDT MON MAY 25 2009

.AVIATION...DISCUSSION FOR 18Z TAF ISSUANCE.

16Z SFC MAP FEATURED A LOW CENTER ACROSS NW AR WITH A WARM FRONT
EXTENDING ENE INTO MO...SOUTHERN IL AND INTO SW INDIANA. SFC HIGH
PRESSURE HAS BEEN BUILDING ACROSS ONTARIO CANADA AND WEAK PRESSURE
RISES ACROSS OH/IN HAVE ALLOWED NE SFC WINDS TO PUSH THE FRONT
SOUTHWEST OF ALL TAF SITES THIS AFTERNOON. A NARROW RIBBON OF IFR
CIGS HAS DEVELOPED JUST NORTH OF THE FRONT AND THIS SHOULD LINGER
OVERNIGHT TONIGHT AS THE FRONT IS EXPECTED TO REMAIN NEARLY
STATIONARY OR SLOWLY DRIFT N AFTER 06Z. WEAK DYNAMIC LIFT ALOFT
ALONG WITH CONTINUED WEAK LOWER LEVEL LIFT OVER THE
SFC-850MB FRONT SHOULD ALLOW FOR SCT SHOWERS AND ISOLATED THUNDER
OVERNIGHT WITH THE GREATEST COVERAGE JUST SW OF BMG/HUF WHERE
GREATER INSTABILITY RESIDES THIS EVENING. I AM LEANING TOWARD THE
MORE PESSIMISTIC FCST FOR CIGS AFTER 06Z IN THE IFR CATEGORY
OVERNIGHT SINCE THE FRONT AND ASSOCIATED HIGHER DEWPOINTS WILL BEGIN
TO MOVE NORTHWARD. THE WARM FRONT MAY BE ABLE TO MIX NORTH OF THE
TAF SITES TUES WITH SFC WINDS VEERING FROM E TO SE THROUGH 18Z.

&&

.PREV DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN INTO THURSDAY.

AT 06Z SFC AND UPPER LOWS WERE ACROSS ARKANSAS. QUASISTATIONARY
FRONT REMAINED ACROSS THE FORECAST AREA /FA/. A FEW LIGHT SHRA
WERE ACROSS THE WRN FA...WITH MOST PRECIP ACROSS SRN IL AND SERN
MO.

OVERALL...THE MODELS ARE IN FAIR AGREEMENT WITH THE SYNOPTIC
FEATURES. HOWEVER THE MODELS INITIALIZED POORLY WITH THEIR
PLACEMENT OF THE PRECIPITATION. THEY ARE ONCE AGAIN OVERDOING THE
EXTENT OF THE RAINFALL. THEY ALSO OVERDID PRECIP DEVELOPENT ON
SATURDAY.

WITH PLENTY OF UNCERTAINTY EXISTING ON HOW UPPER LOW WILL BE
ABSORBED INTO THE MAIN FLOW...WILL USE A BLEND OF MODELS FOR THE
MOST PART. HOWEVER WILL NOT NECESSARILY GO WITH MOS POPS DUE TO
THE MODEL/S RECENT POOR HANDLING OF RAINFALL.

UPPER LOW WILL CONTINUE TO DRIFT NW TODAY. WEAK ISENTROPIC LIFT
CONTINUES THROUGHOUT THE DAY. OTHER FORCING IS WEAK AND MAINLY
CONFINED TO THE SWRN FA CLOSER TO THE UPPER SYSTEM /AS CAN BE SEEN
IN QVECTOR CONVERGENCE PROGS/. EXPECT SOME INSTABILITY TO RETURN
TODAY WITH HEATING...AND THIS WILL INTERACT WITH THE OLD FRONT
ACROSS THE FA. PUTTING ALL OF THIS TOGETHER LEADS TO LIKELY POPS
ACROSS ROUGHLY THE SWRN 1/3 OF THE FA WITH CHC POPS ELSEWHERE.
GIVEN EXPECTED LOWER PRECIP COVERAGE WENT WITH THE WARMER END OF
MOS NUMBERS FOR HIGHS TODAY.

CONVECTION COVERAGE WILL DIMINISH WITH LOSS OF HEATING THIS
EVENING. HOWEVER...WITH THE OLD FRONT RETURNING NORTH AS A WARM
FRONT...FEEL THAT CHANCE POPS ARE WARRANTED IN THE OVERNIGHT
HOURS AS WELL. MAV/MET LOW TEMPS ARE SIMILAR AND LOOK REASONABLE
GIVEN EXPECTED CLOUD COVER AND A RELATIVELY HUMID AIRMASS.

FA WILL BE IN THE WARM SECTOR ON TUE. WITH NO SIGNIFICANT FORCING
PRESENT...FEEL THAT ONLY SCATTERED COVECTION WILL BE AROUND.
BETTER CHANCES FOR RAIN WILL ARRIVE ON WED WHEN SFC LOW AND COLD
FRONT MOVE INTO THE AREA...SO HAVE RAISED POPS INTO LIKELY
CATEGORY. ALSO ADDED SLIGHT CHANCE OF RAIN THU MORNING WITH UPPER
TROF MOVING ACROSS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CO
PUBLIC...CS
Hazardous weather outlook, May 25, 8:58 AM EDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
858 AM EDT MON MAY 25 2009

INZ021-028>031-035>049-052>057-061>065-069>072-261300-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
858 AM EDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND THUNDERSTORMS WILL OCCUR TODAY. LOCALLY HEAVY RAINS WILL
OCCUR ESPECIALLY SOUTHWEST OF A LAFAYETTE TO NEW CASTLE LINE. SOME
AREAS COULD RECEIVE UP TO 2 INCHES OF RAIN TODAY. THIS MAY BE
SUFFICIENT TO PRODUCE FLOODING OF POOR DRAINAGE OR LOW LYING
AREAS ALONG WITH URBAN FLOODING DUE TO RUNOFF. CLOUD TO GROUND
LIGHTNING WILL BE A HAZARD IN ANY STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY DOWNPOURS AND
CLOUD TO GROUND LIGHTNING WILL BE A HAZARD IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051-060-067-068-261300-
VIGO-SULLIVAN-KNOX-DAVIESS-
858 AM EDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND THUNDERSTORMS WILL OCCUR TODAY. LOCALLY HEAVY RAINS WILL
OCCUR. SOME AREAS COULD RECEIVE UP TO 2 INCHES OF RAIN TODAY.
THIS MAY BE SUFFICIENT TO PRODUCE FLOODING OF POOR DRAINAGE OR LOW
LYING AREAS ALONG WITH URBAN FLOODING DUE TO RUNOFF. CLOUD TO GROUND
LIGHTNING WILL BE A HAZARD IN ANY THUNDERSTORMS.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH
RIVER. MODERATE FLOODING SHOULD END BY LATE TONIGHT. PLEASE SEE
THE LATEST HYDROLOGIC STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE LOWER WABASH
RIVER THROUGH THURSDAY. PLEASE SEE THE LATEST HYDROLOGIC
STATEMENTS FOR DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. AT
THIS TIME...SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY
DOWNPOURS AND CLOUD TO GROUND LIGHTNING WILL BE A HAZARD IN ALL
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, May 25, 11:03 AM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1103 AM EDT MON MAY 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLOOD            5 S SHELBYVILLE         39.45N 85.78W
05/25/2009                   SHELBY             IN   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS THAT STATE ROAD 9 IS FLOODED AT
            COUNTY ROAD 500 SOUTH.

&&

COMITT

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:14 AM EDTFlash Flood WarningINDShelby2 hr
May 25, 1:23 PM EDTFlash Flood WarningINDKnox, Sullivan, Vigo3 hr
May 25, 4:13 PM EDTFlash Flood WarningINDKnox, Sullivan, Vigo3 hr
May 25, 5:32 PM EDTAreal Flood WarningINDDaviess, Knox, Lawrence, Martin3 hr

Nearby

Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.